CHAPEL HILL, N.C. -- A new study headed by researchers at the University of North Carolina at Chapel Hill confirms the safety of digoxin, one of the oldest and most frequently prescribed medicines and the most common digitalis drug for heart failure.
The study's findings clearly demonstrate that digoxin, when taken at low doses and with blood concentrations tailored to individual patients, is far less toxic than previously reported with higher doses, according to senior study author Dr. J. Herbert Patterson, associate professor of pharmacy and research associate professor of medicine at UNC-CH School of Medicine.
A report of the study appears in the December 7-21 issue of the Archives of Internal Medicine, a publication of the American Medical Association.
"We use lower doses and lower serum concentrations now and have better knowledge of the drug in general, including its interactions with other drugs. That's why we don't see as much toxicity anymore," Patterson says. "In our prospective study at five hospitals here in North Carolina, the overall incidence of toxicity was 4.1 percent, which is consistent with a recent retrospective review of hospital charts of heart failure patients in a large urban hospital."
"Over the years physicians, pharmacists and nurses have worked together and learned a lot more about the drug so we can tailor dosing more specifically toward a particular patient," says study lead-author Dr. Kristin M. Williamson, adjunct assistant professor at UNC's School of Pharmacy. "And what we've shown in our study is that compared with 20 or 30 years ago, the frequency of digoxin toxicity has decreased and is not as much of an issue anymore."
The three-month study also showed that monitoring for digoxin blood
concentrations in hospitalized patients often occurs too soon after they take
the drug. In nearly 16 percent of the patients studied, serum digoxin
concentrations were sampled six hours or less after a dose was give
Contact: Lynn Wooten
University of North Carolina at Chapel Hill